Autoimmune heparin-induced thrombocytopenia following cardiac surgery

Read full text
Authors: Rosanne St. Bernard, Ishac Nazy, T E Warkentin
Cited by: 1
References: 20

Abstract

An elderly man underwent cardiac surgery with heparin anticoagulation; postoperatively, the platelet counts steadily fell, reaching 50×10 9 /L on postoperative day 5 (POD5), prompting testing for heparin-induced thrombocytopenia (HIT) antibodies; brain imaging showed parietal stroke. Screening immunoassay for HIT antibodies yielded a strong-positive result; the platelet activation test (serotonin-release assay) gave an atypical profile (strong serotonin release at 0, 0.1 and 0.3 U/mL heparin with only partial inhibition by a platelet Fc receptor-blocking monoclonal antibody). Anticoagulation was changed to argatroban plus high-dose intravenous immunoglobulin. Persisting hypercoagulability prompted a switch to fondaparinux, with gradual platelet count recovery (155×10 9 /L, POD62); neurological abnormalities resolved. Laboratory evaluation confirmed HIT antibodies with heparin-independent platelet-activating properties, indicating autoimmune HIT (aHIT). Besides profound thrombocytopenia (platelet count nadir, 13×10⁹/L), novel aspects of this case of aHIT include early postoperative onset (before POD5) resulting from preoperative heparin exposure and a unique laboratory aHIT antibody profile with partial resistance to Fc receptor blockade.

Fields of Study & Subjects

Heparin-Induced Thrombocytopenia and Thrombosis Platelet Disorders and Treatments Intramuscular injections and effects

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
2
Pages
e270108–e270108
Publication date
1 February 2026
Language
EN